MAUDE Adverse Event Report: PENUMBRA, INC. POD; HCG, KRD

PENUMBRA, INC. POD; HCG, KRD
Model Number RBYPOD14-A
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using pod coils, a lantern delivery microcatheter (lantern), and a non-penumbra catheter.During the procedure, the physician encountered resistance while advancing the pod coil through the lantern.The physician tried to advance the pod coil through the lantern again and encountered more resistance.Therefore, the lantern and pod coil were removed together from the patient.After removal, while the devices were on the back table, the physician realized the pod coil had detached inside the lantern.Subsequently, the pod coil was removed from the lantern.The procedure was completed using the same lantern, another pod coil, and three non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 cm, 37.0 cm and 70.0 cm from the proximal end.The pusher assembly was fractured approximately 72.0 cm from the proximal end.The distal segment of the fractured pusher assembly was not returned for evaluation.The embolization coil was detached from the pusher assembly.The proximal constraint sphere was intact with the embolization coil and the embolization coil was undamaged.Conclusions: evaluation of the returned pod coil confirmed a detached embolization coil and revealed a fractured pusher assembly.If the device is forcefully advanced against resistance, the pusher assembly may become kinked and subsequently a fracture may occur.This pusher assembly fracture likely contributed to the reported embolization coil detachment during the procedure.The distal segment of the fractured pusher assembly was not returned for evaluation.Due to the pusher assembly fracture, the functional testing was unable to be performed; therefore, the root cause of the resistance experienced during the procedure could not be determined.Further evaluation of the device revealed kinks on the pusher assembly and these kinks were likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10580037
Report Number3005168196-2020-01552
Device Sequence Number2627896
Product Code HCG
UDI-Device Identifier00814548019673
UDI-Public00814548019673
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/31/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBYPOD14-A
Device Catalogue NumberRBYPOD14
Device Lot NumberF86844
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/31/2020
Supplement Date Received by Manufacturer10/07/2020
Initial Report FDA Received Date09/24/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005